CPC: salicylate toxicity

August 25, 2014, 2:58 pm

aspirin★★★½☆

A 21-Month-Old Boy with Lethargy, Respiratory Distress, and Abdominal Distention. Klig JE et al. N Engl J Med 2014 Aug 21;371:767-773.

Reference

This case discussion — part of the New England Journal‘s Case Records of the Massachusetts General Hospital series — makes a number of important points about managing salicylate toxicity. It is not a complete review; since the patient did not need mechanical ventilation, the tricky subject of intubating a salicylate-toxic patient is not covered.

Some of the key points:

  • Hyperthermia in these patients is an indicator of severe toxicity.
  • The salicylate level is not a reliable indicator of severity.
  • Alkalinizing the serum in these cases (to a pH of 7.50-7.55) is even more important than alkalinizing the urine.
  • Maintaining a normal serum potassium level is critical to achieving the goal of enhanced elimination.
  • A decreasing serum salicylate level is not reassuring if the patient is deteriorating clinically.
  • Hemodialysis not only enhances elimination of salicylate but also helps correct electrolyte and acid-base abnormalities.

This paper is worth seeking out and reading.

 

Related posts:

Discussion of salicylate toxicity misses several key points

Pearl: falsely normalized anion gap in salicylate overdose

Excellent guidelines for managing salicylate overdose

Salicylate toxicity can present with a normal-anion-gap metabolic acidosis

Salicylate toxicity: the great masquerader

 

 

 

Comments are closed.